Friday, December 13, 2013

Under The Weather

I kept hearing myself say that I was 'under the weather', to describe how I was feeling and realized that I truly didn't know what the phrase meant.  Of course, I had to google it.  Many sources say that it's a phrase that comes from a maritime source.  It has to do with rough waters and adverse weather while out at sea.  Here's what I found:

"Under the weather. To feel ill. Originally it meant to feel seasick or to be adversely affected by bad weather. The term is correctly 'under the weather bow' which is a gloomy prospect; the weather bow is the side upon which all the rotten weather is blowing." From "Salty Dog Talk: The Nautical Origins of Everyday Expressions" by Bill Beavis and Richard G. McCloskey (Sheridan House, Dobbs Ferry, N.Y., 1995. First published in Great Britain, 1983).

So, in Terri world, it seems to fit.  Although, I'm not out at sea, I am affected by weather patterns.  I haven't experienced a fibro-flare in quite some time and then… it hit yesterday. I don't quite have a clear explanation for why my body went into flare, but I'll do my best to make something up.  I'll be sure to make it sound convincing, too.

I've been having difficulty swallowing the 10+ supplement pills at each meal.  It all began the day I was not as mindful of my meal and supplements, while I ate.  After about 6 pills, it felt as though they had stacked up, end to end, in my esophagus.  Once I noticed this strange sensation, I chalked it up to not paying attention and taking them too quickly.  About a week later, a pill got stuck in the center of my chest.  I could have sworn that it was sideways in my esophagus, refusing to complete its journey.  I had visions of the cartoon character who swallowed a spoon and you could see the outline of the spoon as it moved down the neck.  There was stabbing pain and I had to stop what I was doing, go lie down, relax and breath until the stubborn little thing decided to move on.  Pills got stuck in my chest a few times, then it felt as thought they were getting lodged in my throat.  Food, water, tea; nothing would push them down.

I contacted my trusted Dr. and he suggested that I stop taking the many pills and stick to just the liquid supplements for a few days.  If there was some irritation or inflammation in the esophagus, these days would allow for some healing.  

Two days after cutting back on the pills, the pain in my head and shoulders returned.  Another day went by and my feet began to ache and then my legs and hips.  Today, I'm hobbling about, holding onto walls and tables to get around.  Needless to say, hobbling isn't helping, so I've put myself to bed.  I decided to begin taking the supplements with the hope that the pain will subside, as it did before, with these treatments.

If the flare is not related to the lack of supplement support, maybe it is the weather.  New England has been really, really, 2 degrees (wind chill), cold for a couple of days.  I'll surely find out soon if the pain is reduced before the cold weather goes away.  If it's not the weather, I'm going to have to find another phrase for how I'm feeling.

Thanks for reading, forwarding and following!!!
Terri